Alert archive / Indiana / River Flood Warnings in 2022
River Flood Warning 11, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Feb 16, 2022, 11:39 AM EST for Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois. It took effect at Feb 17, 2022, 12:26 PM EST. It was in force for 20 days.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2022, 11:39 AM EST (16:39 UTC)
- In effect from
- Feb 17, 2022, 12:26 PM EST
- Expired
- Mar 9, 2022, 11:39 AM EST
- In force
- 20 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clark County, IL, Crawford County, IL, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Terre Haute...US Hwy 150 Eastbound (TERI3).
- Action stage
- 11.5 ft
- Minor stage
- 16.5 ft
- Moderate stage
- 24.5 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03341500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 16, 9:37 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 16, 9:37 AM EST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 937 AM EST Wed Feb 16 2022 .Forecast Update... Issued at 935 AM EST Wed Feb 16 2022 No major changes needed to the ongoing forecast but did fine-tune the hourly wind gusts through the morning and early afternoon hours. The stronger winds have been a bit slower to arrive compared to what was expected earlier which looks to be due to a weak inversion in the lowest 2000ft which is limiting the mixing down of the stronger winds aloft. Morning soundings showed that a 50kt LLJ at 900mb was present across central Indiana and is slightly shallower across the northern counties. By early this afternoon, diurnal heating will eat away at the LLJ and allow for some of those stronger winds to mix down, especially north of I-70. Low level lapse rates aren't ideal for mixing but with such a strong and and shallow LLJ, do expect at least occasional stronger wind gusts approaching 40kts with frequent gusts to 30kts by early afternoon. Will highlight the timeframe of stronger winds in the mid-morning update to the Wind Advisory. Across the rest of the forecast, trended down the dew points through noon with a slightly drier start to the day but with the strong moisture advection beginning, expect the 40+ dew points to arrive by later today. && .Short Term...(Today through Thursday) Issued at 300 AM EST Wed Feb 16 2022 ...Windy through the Short Term... ...Significant Rainfall Tonight into Thursday... ...Transition from Rain to Wintry Mix Thursday Afternoon Northwest... * Today * Strong warm advection will continue today with broad southerly/southwesterly flow as strong cyclogenesis begins in response to a deep upper level trough moving into the desert southwest. With a strong surface high remaining just off the east coast, a tightening pressure gradient will result in windy conditions across the area, particularly today. Sustained winds of 20-25 MPH are expected at times throughout the day, and the development of a well mixed PBL will promote the mixing down of strong winds just off the surface. 925 mb winds of 40-50 KT should be tapped into with ease, allowing for frequent gusts to near 40KT, with occasional higher gusts possible - so widespread 45-50 MPH gusts with isolated higher gusts are a good bet. Will maintain the ongoing wind advisory. * Tonight into Thursday * Late today into tonight, widespread ascent driven by an approaching upper level jet max, as well as leading impulses ahead of the main upper trough, will cause precipitation to develop along an Arctic front to our northwest, which will overspread the area tonight as the boundary shifts to the southeast. Antecedent conditions, including ground that is deeply frozen beneath the surface in much of the area, as well as recent rainfall/snowmelt causing elevated streamflows already, and the presence of river ice, primarily across the north, will set the stage for potential widespread flooding. Precipitable water values in excess of one inch, nearing climatological maximum for the time of year, are expected along the boundary, and periods of heavy rain can be expected, particularly late tonight into Thursday. Additionally, a convective component will be possible as well, mainly south/southwest, adding to the threat of heavy rainfall. Will maintain the flood watch as well, as a widespread 1-3 inches of rainfall appears likely, which would easily produce widespread minor flooding with some areas reaching moderate flood stage. Ensemble river forecasts are in excellent agreement with this. Focus then shifts to strong cold advection behind the front that will begin during the day on Thursday. Forecast profiles and probabilistic guidance suggest that once the transition begins (likely around midday in the far northwest), a fairly rapid transition to snow should occur, with a brief period of freezing rain changing to sleet and then snow over a span of a couple hours at most at any one location. The progressive nature of the front at this point will limit wintry accumulation across central Indiana, with perhaps minor snow/sleet and light glaze ice accumulations possible, primarily across the northwestern portions of the area...on the order of an inch or so of snow/sleet and a few hundredths of ice. Went well above NBM guidance for high temperatures today as very strong warm advection and ample mixing suggest overperforming temperatures, and then followed a non-diurnal curve tonight into Thursday as should be expected with the boundary's influence. && .Long Term...(Thursday night through Tuesday) Issued at 300 AM EST Wed Feb 16 2022 - Precipitation ending Thursday Night - Cold Friday and Saturday...then becoming warmer - Rain chances Tuesday Models show the very strong storm system will be centered over OH on Thursday Night...with a cold front already near the Ohio River and strong Cold air advection in play on North winds. Forecast soundings Thursday night show the arrival of dry air within the mid and upper levels with subsidence...but lower levels remaining saturated...indicative of stratus being trapped beneath an inversion. As the trough axis aloft is expected to cross Indiana overnight and the surface low quickly departs northeast...some lingering wrap-around moisture will be possible in the evening...before ending overnight. Forecast soundings at that time indicate a sounding manly below freezing...thus will try to keep p- type to snow...but minimal accumulations will be expected as best moisture will be pushing east quickly with the departing storm. Thus will be decreasing any pops as the night progresses...along with lows near the NBM. Friday and Saturday...NW flow is left in the wake of the departed system aloft. This allows a quick moving short wave to push across the Great Lakes on Late Friday and early Saturday. Moisture should be quite limited with this system...but as an associated cold front is dragged across Central Indiana on early Saturday morning...a flurry or brief snow shower cannot be ruled out. Minimal to no accumulations are expected. Otherwise expect dry weather as cold surface high pressure remains across the area. Sunday through Monday...The surface high will push east of Indiana on Sunday...once again providing a day of dry weather. Meanwhile aloft the NW flow aloft begins to transition toward a zonal flow on Sundays followed by a SW flow on Monday. Little in the way of upper forcing is expected to pass across Indiana at that time and the previous mentioned surface high will be to our east and opening up the gulf air to the Ohio Valley on southerly winds. Thus expected some pleasant weather on Sunday and Monday with above normal temps. A quick moving short wave is expected to push out of the American SW on Monday Night and Tuesday as another associated area of surface low pressure pushes across Indiana along a frontal boundary. Again...plenty of warm air and moisture should be in place with this system with the previous two days of Gulf flow. Thus will expect rain showers and trend pops at or above the the NBM for what appears to be a well organized system. && .Aviation...(12Z TAF Issuance) Issued at 603 AM EST Wed Feb 16 2022 IMPACTS: * VFR conditions expected through much of the day. * Deterioration to MVFR and then possible IFR overnight. * Strong southerly flow with Low level wind shear through the evening * Gusty surface winds..with gusts near 40kt possible. DISCUSSION: A strong low level jet ahead of developing area of low pressure will continue to provide a sharp pressure gradient and gusty winds today. This strong flow will create low level wind shear conditions mainly due to speed. Some strong gusts will mix down as heating builds today, creating the potential for surface gusts near 40kt. GOES16 shows high clouds advancing toward Indiana within the flow aloft and Cigs should remain high VFR much of the day. However as a strong frontal boundary approaches tonight...cigs are expected to become MVFR and possibly IFR overnight in the wake of the front. Forecast soundings show MVFR saturation arriving near 00Z and persisting overnight as the column becomes more saturated as the day progresses. As the column becomes more deeply saturated widespread shra are expected to develop. HRRR show only SCT type pcpn arriving early overnight...but becoming more widespread overnight. Thus have used a VCSH mention initially...followed by a prevailing SHRA. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM EST this evening through Thursday evening for INZ021-028>031-035>049-051>057-060>065-067>072. Wind Advisory until 7 PM EST this evening for INZ021-028>031- 035>049-051>057-060>065-067>072. && Update...White Short Term...Nield Long Term...Puma Aviation...Puma
Hazardous weather outlook, Feb 16, 3:33 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 333 AM EST Wed Feb 16 2022 INZ045>049-051>057-060>065-067>072-170845- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 333 AM EST Wed Feb 16 2022 ...WIND ADVISORY 7 AM TO 7 PM TODAY... ...FLOOD WATCH 7 PM TONIGHT TO 7 PM THURSDAY... This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Strong wind gusts of 45 MPH are expected today, with isolated higher gusts possible. Periods of heavy rainfall will be possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periods of heavy rainfall will continue into Thursday, with widespread amounts of two inches or greater, which may produce minor to moderate flooding of low lying areas and area waterways. Embedded thunderstorms will be possible within rain showers Thursday, a few of which could be strong with gusty winds. A light wintry mix will be possible Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>044-170845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, and Rosedale 333 AM EST Wed Feb 16 2022 ...WIND ADVISORY 7 AM TO 7 PM TODAY... ...FLOOD WATCH 7 PM TONIGHT TO 7 PM THURSDAY... This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Strong wind gusts of 45 MPH are expected today, with isolated higher gusts possible. Periods of heavy rainfall will be possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periods of heavy rainfall will continue into Thursday, with widespread amounts of two inches or greater, which may produce minor to moderate flooding of low lying areas and area waterways. The potential also exists for river ice jams as temperatures warm and river ice breaks up, which could lead to additional flooding concerns along area streams. A wintry mix of precipitation will be possible late Thursday afternoon into Thursday evening, with minor snow and ice accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 10:15 PM EST | River Flood Warning | IND | Tippecanoe | 5 days |
| Feb 15, 10:15 PM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 21 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Carroll, Tippecanoe, White | 61 hr |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Knox, Sullivan | 29 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Knox, Sullivan | 29 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 27 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 21 days |
| Feb 16, 11:39 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 21 days |
| Feb 16, 2:29 PM EST | Winter Weather Advisory | IND | Boone, Carroll, Clay, Clinton, Delaware, Fountain and 16 more | 34 hr |
Nearby
River Flood Warnings in Indiana, 2022River Flood Warnings in Illinois, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.